Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Pocatello, ID

August 22, 2003Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2003, 3:45 PM MDT for Bonneville County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:45 PM MDT (21:45 UTC)
Expired
Aug 22, 2003, 4:15 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 222145
SVRPIH
IDC019-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
344 PM MDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BONNEVILLE COUNTY IN IDAHO

* UNTIL 415 PM MDT

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN BONNEVILLE COUNTY...OR ABOUT
  9 MILES NORTHEAST OF GRAY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BONNEVILLE COUNTY AT 400 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4324 11130 4304 11123 4307 11103 4342 11105

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:25 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 22, 2:25 PM MDT, 1 hour 20 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
225 PM MDT FRI AUG 22 2003

FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW
TSTMS DVLPG OVR THE ERH HIGHLANDS.  THE NEXT MAJOR IMPULSE HAS
PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO
NRN UT AND NERN NV.  NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES
WITH DECREASING REFLECTIVITIES IN THE WAKES.  THIS INDICATES RAPID
SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS
THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE
CONFIGURATIONS HOLD TOGETHER.  BY LATE EVENING...STABILIZATION OF
THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN.  LIMITED
CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN
CWA.

LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL
MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT
MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE.  TEMPS SHOULD ALSO
REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE
UPPER HGHTS BUILD BACK UP.

HEDGES

KSFX...OPERATIONAL...VCP 11.

.PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 12 hours 15 minutes before
IDZ017>023-031-032-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  500MB 40-45KT SW FLOW
SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE
SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT.  SURFACE BOUNDARY
LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND
500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB
STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE
ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING
EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE.
WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND
ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH
ANY STORM PREDICTION CENTER GUIDANCE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:22 PM MDTSevere Thunderstorm WarningPIHFremont, Teton23 min
Aug 22, 2:48 PM MDTSevere Thunderstorm WarningPIHBonneville, Caribou57 min
Aug 22, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power53 min
Aug 22, 4:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou66 min
Aug 22, 4:55 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power2 hr
Aug 22, 5:48 PM MDTSevere Thunderstorm WarningPIHJefferson, Madison, Teton57 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.